Skip to Accessibility Tools Skip to Content Skip to Footer

Tips For Managing Needle Fatigue

Who ever thought we’d be injecting ourselves with medication for some strange disease called Multiple Sclerosis? There are days we simply don’t feel like injecting.  We’re too tired, too sick or simply don’t feel like it. Cathy Chester shares some tips for those of you who find yourself battling needle fatigue. 

Read Cathy Chester’s original article here.

Comments

  • Jenn
    2 years ago

    I understand the needle fatigue. My first treatment after dx 12 yrs ago was Avonex. I was on that for just over 2 years when I got pregnant. After he was born I went back on it but had a bad relapse. My neuro didn’t treat the relapse and I slowly lost my ability to walk. Switched to new Neuro who put me on Tysabri. I was on that for 7 years until my JCV titer got too high and was put on Gilenya. That was 2 years ago and I felt so much better when I was on the Ty, I keep hoping my JCV titer will go down enough that I can go back on the Ty, but it’s not budging. I keep wondering if it will go down if I stop taking the Gilenya. If I didn’t have a ten yr old to consider, I would go back on the Ty despite the increased PML risk and monthly iV’s, even with my rolling veins and status as a “hard stick”.

  • Hereiam
    2 years ago

    I have injected Betaseron ever so faithfully since Dx forced me to work 1000% to do as well as I can. I have done this now for20 years and the back of my arms are callouses. It is nearly impossible to inject through the gristle now. The pain is more than bearable & I am a very tough cookie. My stomach skin is frail now and very tender, healing takes forever, always hurting. Butt & legs ok handling two decades. I do have ugly large quarter size injection sight reactions that show in warmer parts of year. (I know them as painful bruised lumps) I have bought the arnica, the cortisone, the this, the that. I have begun doubling up on legs when it is time for arm shots. transfer to thigh. tummy goes often to butt. (see? those two then get dbl…) I have asked nurses, specialists and drs. No new pain med can match Betaseron’s good healing for me. I have 7 other Dx that stop me from changing my plan….I have been ill one way or another with chronic multiple diseases since the 70’s, that have so many problems/challenges now that I often see “Don’t take if you have this or that….” when looking at new treatments… Is there ANYONE with new ideas? Numbing cream does nothing for these arm gristles under my skin that never soften back up like once upon a time….I asked if I can do on other areas…nope. Of course I have notable age old leg crater dents ( happy dimples that mean I can still walk some???) I had a pal go cold turkey 10 years ago with cost up to 90 days for 21k. She is now in hot Vegas climbing trails….what gives? I have the no denying symptoms she had and I personally witnessed her have, too. THAT is my needle fatigue…looking to travel to new area due to old area damage….cost. No other way to get where it needs to be but through skin? TY….I’m a newbie on your site, although an oldie w/experience in ms… Again, ty for input.

  • Hereiam
    2 years ago

    when I say looking to move to new area…I mean a new area on my body since arms shut down delivery opportunity….always afraid I will be forced to stop due to rising cost…

  • pippa
    2 years ago

    I am on Copaxone,, injecting myself (sometimes I just don’t) for maybe 4 years now.
    I have lumps and craters all over my legs.
    I have never really liked my legs but now…… they look awful.
    It’s no big deal really if it is keeping the M.S. at bay. But is it?
    Yes, I get fed up with injecting, often it really hurts.
    The Copaxone nurse is in contact with me, and tries to support.
    On a good note, here in Israel Copaxone is free.
    I understand in the U.S. it is expensive and not everyone can afford the luxury.

  • Ibunya
    3 years ago

    16 years on Rebif for me. Sometimes I forget to inject and I get the aches when I restart. This is ‘new’ Rebif which has been a leg saver over the years . My first attack of MS symptoms was 24 years ago. I had 8 years of odd stuff after, pain, numbness, but 16 years ago I was diagnosed and got onto Rebif almost right away. I’ve had no problems with it. It’s done what it says it should, but I dread the possibility of progression. That’s my biggest fear. I’ve had a full spinal MRI and I’m going to discuss the report with my GP. Shes really interested. I’ve had a bad time with bladder continence over the summer and a UTI .plus cognitive problems, which have all disappeared now. That’s MS. There was a trigger. I had an operation and will have another soon, which may mess up my work. I hope not.

  • itasara
    3 years ago

    This is my 10th year on copaxone. I can’t believe it has been this long and I don’t know where the time has gone. It was a shock to find out my neuro. wanted me to inject myself everyday. I can give others injections, just not easy for myself, but the injector made it very workable for me. I would love to go on pills, but Copaxone is the only medication where I wouldn’t have to worry about getting regular blood tests and worrying about liver damage or getting flu like symptoms. Recently however I noticed in the mirror that I did have some of the indentations on my thighs. Not easily seen but in the shade and in the mirror I can see the areas. I do religiously rotate my sights and I was finally able to switch to the 3x/week Copaxone which I figure would help my skin. So I am trying to not hit the spots where the indentations are, but that is difficult and maybe because I am hitting a new spot, when the needle goes in it is more painful then it has been before. I made sure the setting was at the shortest part (as it had slipped into a higher spot.) It doesn’t make sense to me but if it isn’t because my skin is more sensitive, is it because I shortened the needle? I can try the compresses but I don’t remember if I’m supposed to use cold before the injection or warm after or vice versa. I can justify it either way, actually. I have never had a reaction to the medication. I think once in awhile I hit a nerve or muscle which is very painful for quite some time after the injection. I have very thin skin and not a whole lot of fat on me.

  • pippa
    2 years ago

    I read your comments on the terrors of long term injecting.
    I agree with every word. At some time soon I shall also go on the x3 times a week.
    I wonder if the double dose is more painful… dunno…. comments?

  • 1jcg0h8
    4 years ago

    You could be a plecbo. I am not sure if I was a placebo or the other but I started to get internal bleeding. I may have a urniary fabroid. But I am always fatigued didn’t have enough energy to go out for a walk this morning

  • Dabble58
    5 years ago

    Okay, this is all fine well and good, but it doesn’t help the main thing. Which is endlessly stabbing yourself with no real view of the benefits. I don’t know if I am the way I am with my MS because of the needles or if I would be that way anyway. One feels the desire to test the alternative.

  • pippa
    2 years ago

    Just read this………. The alternative? I stopped for two weeks and didn’t see any noticable difference, I wonder……………

  • itasara
    3 years ago

    I feel the same way, Dabbie58. It is a risk either way. Either I am doing well because of the COPAXONE (which my neurologist thinks) or perhaps I would have been doing well without it. I just don’t know but I I am not going to take the risk of not taking any meds (even though it would save me a lot of money!) I’d prefer the pills, but Copaxone is the only one that does not require regular blood tests or have the worries about liver damage or PLM (?) or etc. I’ve never had a reaction to Copaxone at least not yet and so far my neurologist has not felt I need another MRI which I have not had since my dx 10 years ago.

  • Poll